Florida, 2019Hail and Damaging Winds in Florida, April 9, 2019
April 9, 2019 · NWS MLB · 4 events in 3 counties and zones
An area of low pressure and a weak cold front moved across central Florida sparking numerous showers and thunderstorms across the area. Deep moisture was in place across the area, and instability had increased through the day due to daytime heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure and a weak cold front moved across central Florida sparking numerous showers and thunderstorms across the area. Deep moisture was in place across the area, and instability had increased through the day due to daytime heating. The instability, combined with lift associated with the approaching cold front and cold temperatures in the middle part of the atmosphere, allowed a few thunderstorms to become severe. In Volusia County, a strong storm produced nickel sized hail. In Seminole County, damaging winds caused numerous trees to be uprooted. In Brevard County, a severe thunderstorm produced a strong wind gust at the Cape.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 9, 9:25 AM EST, 5 hours earlier.
Area forecast discussion, Apr 9, 9:25 AM EST, 5 hours before
Area Forecast Discussion
National Weather Service Melbourne FL
1025 AM EDT Tue Apr 9 2019
.DISCUSSION...
The Atlc hi pres ridge has retreated into the NW Carib ahead of a
weak storm system advancing thru the Deep South. The attending H100-
H70 frontal trof extends to the Yucatan Peninsula and will advance
toward the SErn seaboard today under the influence of an 80-100KT
H30-H20 jet streak lifting acrs the Carolinas and the FL Big Bend
region.
The 09/12Z RAOBs showed enhanced instability aloft over
central/south FL with CAPE values generally btwn 1500-2000 J/KG.
Moisture acrs central and south FL is sufficient to sustain precip
with PWat values btwn 1.50"-1.75"...RAP40 analysis showing mean RH
values arnd 80pct extending thru both the H100-H70 and H85-H50 lyrs.
Even so, radar trend showing precip largely confined to the south
peninsula with pockets of -RA extending north into the Treasure
Coast region...QPF minimal.
Sfc dewpoints in the U60s/L70s suggest high buoyancy potential, but
this is being offset by extensive cloud cover that has kept temps in
the L/M70s as of late mrng...blo convective trigger temps arnd 80F.
H50 temps btwn -10C/-11C, while mid lvl omega/upr lvl div fields
show moderate to strong dynamic support. Mid lvls are moderately
unstable as well with H85-H50 lapse rates running btwn 6.0-6.5C/KM.
Biggest inhibitor of the day will be sfc heating as dense cloud
cover suppresses temps. Sat imagery does show some clearing over
the west central peninsula and ern GOMex, but so far clouds have
been slow to clear over east central/south FL. S/SW flow overhead
will allow temps to warm quickly once the clouds clear...both the
6KM WRF/HRRR models indicate this happening by early aftn.
Will not make any major changes to the mrng fcst package as overall
moisture and instability suggest high precip coverage with lcly
strong/svr tsras psbl. Primary storm threats will be fqnt CG ltg,
wind gusts up to arnd 40mph, and small hail.
&&
.AVIATION...Thru 10/12Z.
Sfc Winds: Thru 09/23Z...S/SW 9-13KTS with ocnl sfc G18-22KTS. Btwn
09/23Z-10/02Z...bcmg SW 5-8KTS.
Vsbys/WX/Cigs: Thru 09/18Z...Cigs btwn FL100-120...S of KSEF-KVRB
areas MVFR vsbys/cigs in -RA/BR. Btwn 09/18Z-09/24Z...MVFR shras
lkly/chc IFR tsras/slgt chc LIFR +tsras with sfc G35KTS. Btwn 10/00Z-
10/04Z...chc MVFR shras/slgt chc IFR tsras. Aft 10/04Z...slgt chc
MVFR shras.
&&
.MARINE...
Atlc ridge retreating E/SE ahead of a storm system advancing thru
the Deep South/central GOMex. Interaction btwn these two WX systems
is producing a deep S/SW flow acrs the region...sfc/bndry lyr winds
a gentle to moderate breeze areawide with ocnl gusts arnd 20KTS. The
offshore winds will keep the lcl Atlc waters fetch protected, but
also will generate rough, short pd wind chop within a few miles of
the coast. Seas 2-3FT nearshore and 3-4FT offshore.
The primary marine WX threat will sct tsras moving rapidly offshore
this aftn/evng. Any storms that do dvlp will be capable of producing
sfc wind gust AOA 34KTS.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Short Term/Aviation...Bragaw
Long Term/Impact WX...Pendergrast
Hazardous weather outlook, Apr 9, 9:10 AM EST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1010 AM EDT Tue Apr 9 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1010 AM EDT Tue Apr 9 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered lightning storms are forecast to move quickly eastward
across east central Florida and offshore during the afternoon and
early evening hours. A few stronger storms may occur, with the
main threats being frequent lightning strikes, strong wind gusts
up to 40 to 50 mph and small hail.
Any areas that experience multiple rounds of heavy precipitation
could see localized heavy rainfall. This may cause minor ponding
of water on roadways and poor drainage areas.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms moving quickly eastward around 25 to
35 knots will have the potential to produce wind gusts in excess
of 34 knots across inland lakes, and as they push offshore the
east central Florida coast through the afternoon and early evening
hours.
.WIND AND SEA IMPACT...
South to southwest winds of 15 to 20 knots will occur over the
open Atlantic into tonight. Small craft should exercise caution if
venturing offshore into the evening and overnight hours for these
poor boating conditions.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
An elevated risk of rip currents will continue along the beaches
of east central Florida through the remainder of this week.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Pendergrast
In the hours before
Local storm report, Apr 9, 2:04 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
304 PM EDT TUE APR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 5 SSW COLLEGE PARK 28.51N 81.42W
04/09/2019 E0.70 INCH Orange FL PUBLIC
DIME SIZE HAIL REPORTED IN ORLANDO NEAR INTERSECTION OF
33RD STREET AND JOHN YOUNG PARKWAY.
&&
PGSpecial weather statement, Apr 9, 2:04 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
304 PM EDT TUE APR 9 2019
FLZ045-046-091945-
Orange FL-Seminole FL-
304 PM EDT TUE APR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE AND SOUTHWESTERN ORANGE
COUNTIES UNTIL 345 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlovista, or near Oak Ridge, moving northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Orlando, Sanford, Apopka, Altamonte Springs and Ocoee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2838 8136 2850 8163 2882 8134 2867 8102
TIME...MOT...LOC 1903Z 218DEG 25KT 2852 8143
Johnson
Local storm report, Apr 9, 2:13 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
313 PM EDT TUE APR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 6 SE DAYTONA BEACH 29.15N 80.97W
04/09/2019 E40.00 MPH Volusia FL TRAINED SPOTTER
SKYWARN SPOTTER IN DAYTONA BEACH SHORES ESTIMATED WIND
GUSTS OF 35-40 KNOTS FROM S-SW WITH SMALL TREE BRANCHES
DOWN.
&&
PGLocal storm report, Apr 9, 2:21 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
321 PM EDT TUE APR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
04/09/2019 M41 MPH ORANGE FL ASOS
GUST TO 36 KNOTS FROM THE SW.
&&
PGThunderstorm Wind, Seminole
- When
- April 9, 2:25 PM EST
- Where
- Seminole County, 0.98 mi SW of Oviedo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 28.661, -81.212
Numerous reports of trees down across Seminole County were received from broadcast media and the public. Cross streets where downed trees were reported include: Forest Trail and South Lake Jesup Drive, and Graham Avenue and Hillcrest Drive in Ovideo, along Howard Avenue in Truck Corner.
Thunderstorm Wind, Seminole
- When
- April 9, 2:35 PM EST
- Where
- Seminole County, 2.73 mi NNW of Bridgend
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 28.787, -81.136
Numerous reports of trees down on West Osceola Road and Mullet Lake Park in Geneva were received from broadcast media and the public.
Hail, Volusia
- When
- April 9, 3:08 PM EST
- Where
- Volusia County, 0.69 mi N of New Smyrna Beach
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.030, -80.930
A trained spotter reported nickel sized hail on Riverside Drive in New Smyrna Beach.
Thunderstorm Wind, Brevard
- When
- April 9, 3:50 PM EST
- Where
- Brevard County, Shiloh
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.780, -80.800
US Air Force wind tower 0421 measured a peak wind gust of 66 mph from the southwest.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, April 9, 20191 death · 1 event
- Flash Flood and Hail in Georgia, April 9, 2019$5.1 million · 1 in hail · 6 events
- Flood in Idaho, April 9 to 13, 2019$6.0 million · 1 event
- Flash Flood and Flood in Washington, April 9 to 10, 2019$1.1 million · 2 events
- Flash Flood and Debris Flow in Idaho, April 9 to 11, 2019$362,000 · 6 events
- Flood in Washington, April 9 to 12, 2019$152,000 · 1 event
- Flash Flood and Hail in North Carolina, April 9, 2019$100,000 · 1.25 in hail · 2 events
- High Wind and Strong Wind in California, April 9, 2019$26,000 · 69 kt wind · 18 events
- Blizzard and Winter Storm in South Dakota, April 9 to 12, 201924 events
- Dense Fog in Kentucky, April 9, 201916 events
- Winter Storm and Heavy Snow in Utah, April 9 to 11, 201953 kt wind · 11 events
- Winter Storm and Winter Weather in Wyoming, April 9 to 11, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808332, 808425, 808330, 808331.